Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 52, NWS Newport/Morehead City, NC

October 19, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 19, 2020, 8:02 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2020, 8:02 PM EDT (00:02 UTC)
Expired
Oct 20, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

548 
WHUS42 KMHX 200002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Mon Oct 19 2020

NCZ203-205-201215-
/O.EXP.KMHX.BH.S.0051.000000T0000Z-201020T0000Z/
/O.NEW.KMHX.BH.S.0052.201020T0002Z-201021T0000Z/
Northern Outer Banks-Hatteras Island-
802 PM EDT Mon Oct 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:20 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-201215-
/O.NEW.KMHX.BH.S.0052.201020T0002Z-201021T0000Z/
East Carteret-Ocracoke Island-
802 PM EDT Mon Oct 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:20 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
094 
WHUS42 KMHX 200634
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
234 AM EDT Tue Oct 20 2020

NCZ196-203>205-202245-
/O.CON.KMHX.BH.S.0052.000000T0000Z-201021T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
234 AM EDT Tue Oct 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
275 
WHUS42 KMHX 201529
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1129 AM EDT Tue Oct 20 2020

NCZ196-203>205-210000-
/O.CON.KMHX.BH.S.0052.000000T0000Z-201021T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
1129 AM EDT Tue Oct 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 19, 4:04 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 19, 4:04 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
404 PM EDT Mon Oct 19 2020

.SYNOPSIS...
Strong high pressure will remain in control through late week,
though a dry back door front will push south through the area
Thursday. A frontal system will approach the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Mon...A coastal trough will pivot onshore this
evening and tonight, and dissipate of the area overnight. Though
dry air has prevented most showers from moving inland past the
Outer Banks, as the trough moves closer tonight, the lower
levels will moisten enough for sustained scattered shower
activity over land. However, with the trough dissipating, don't
expect any showers to make it west of US 17 overnight, and have
mostly slight chance PoPs to the east of there.

Clouds and a little bit of wind inland will keep temps from
dropping too much, and expect lows to range from the low 60s
inland, to the upper 60s to low 70s along the coast.

The biggest hazard overnight and into tomorrow morning will be
the formation of dense fog and low stratus, which could reduce
visibilities to a mile or less at times, and motorists should
proceed with caution tomorrow morning.

&&

.SHORT TERM /TUESDAY/...
As of 330 PM Mon...Behind the dissipated trough inland over
Eastern NC, winds will turn to the ESE through much of the day,
which will continue to bring in better low level moisture as
high pressure retreats slightly. Though extensive fog and
stratus will limit heating early, eventually some heating will
occur which will help develop some instability over the area.
With a subtle surface trough still overhead but limited forcing,
there will be a chance for some isolated showers and/or
thunderstorms late morning through the afternoon hours. Low
level heights will increase again from today, and expect highs
to reach the upper 70s to around 80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 340 PM Mon...Offshore high pressure will cont to extend
across the region through the work week with mainly dry
conditions and mild temps. A frontal system is expected to
slowly move into the area next weekend.

Tuesday Night through Fri...Upr rdg builds overhead midweek and
slowly slides off the coast Fri with cont mainly dry weather.
Temps will be a little above normal with highs mainly upr 70s to
lows 80s and lows in the 60s with some beach locations around
70.

Saturday and Sunday...The upper ridge will start to break down
as a cold front approaches from the NW Sat then moves into or
thru the region Sunday. Mdls differ of timing of front and
amount of assoc moisture so confidence on precip timing and
cvrg in doubt. For now will cont with mainly slight chc to low
chc pops. Temps will cont well into the 70s Sat then cool just
a bit Sunday with front in area but still expect low/mid 70s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tomorrow Afternoon/...
As of 150 PM Mon...VFR conditions are present across the
airspace this afternoon, and will persist through early
tonight. A coastal trough will pivot onshore overnight, and
increase low level moisture behind it. As this happens the
boundary layer will be mostly stagnant, and the abundance of low
level moisture will likely lead to a significant low stratus
and dense fog event tomorrow morning. Ceilings will lower from
east to west tonight as the trough swings inland, and initially
only MVFR restrictions are expected, but that should change
rather quickly early tomorrow morning. Expect IFR level stratus
to form first after 2-3 am, and then fog will fill in after
that, with the densest fog likely over the coastal plain where
visibilities could reduce to under a mile at times. LIFR
ceilings and/or visibilities are expected around sunrise, and
with much of the lower atmosphere saturated, clouds and fog will
take much of tomorrow morning to burn off. Eventually VFR
conditions will return by late morning, from east to west.

Long Term /Tuesday Night through Saturday/...
As of 345 PM Mon...VFR conditions will dominate bulk of the
period with offshore high pres extending into the area. With
winds becoming light to calm at night will have typical threat
of some late night/early morn fog/stratus most days.

&&

.MARINE...
Short Term /through Tomorrow/...
As of 345 PM Mon...Small craft conditions continue this
afternoon over the coastal waters as a coastal trough has
developed. Winds are currently NE 10-20 kts with some gusts to
25 kts, and seas are 6 to 7 feet. As the coastal trough moves
towards the coast and inland tonight winds will subside to ESE
10-15 kts, but seas will be slow to subside. Seas should finally
fall below 6 ft after soon after sunrise tomorrow, though the
outer central waters could hold on to 6 foot seas for a period
of time thereafter. Then later in the day as winds pick back up
to 10-15 kts, 6 foot seas could return to the outer portions of
the coastal waters.

Long Term /Tuesday Night through Saturday/...
As of 400 PM Mon...High pressure will cont to extend SW into
the region thru this period with persistent E to NE winds mainly
in the 10 to 15 kt range...could at times gust 15 to 20 kt
outer wtrs. Main concern thru this period will be grad building
swell from Tropical Storm Epsilon that will grad deepen well
offshore. Seas will be in the 4 to 6 foot range Tuesday night
through Wednesday, and then seas cont to build late week
reaching 6 to 8 ft Thu and may see some 10 footers outer wtrs
Fri.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 1 AM EDT Tuesday for AMZ150-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RF/BM/SGK
AVIATION...RF/SGK
MARINE...RF/SGK
Hazardous weather outlook, Oct 19, 4:11 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 PM EDT Mon Oct 19 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-202015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
411 PM EDT Mon Oct 19 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-202015-
Hatteras Island-
411 PM EDT Mon Oct 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-202015-
East Carteret-Ocracoke Island-
411 PM EDT Mon Oct 19 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-202015-
Northern Outer Banks-
411 PM EDT Mon Oct 19 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-202015-
West Carteret-Coastal Onslow-
411 PM EDT Mon Oct 19 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.